Pubdate: Thu, 9 Aug 2001
Source: New England Journal of Medicine (MA)
Copyright: 2001 Massachusetts Medical Society
Authors: Edward W. Boyer, Michael Shannon and Patricia L. Hibberd


To the Editor: As part of our research on the relation between the Internet 
and substance abuse, we have identified several Web sites that promulgate 
information about illicit drugs. These "partisan" Web sites are easily 
identified by common search engines if one uses the names of illicit 
substances as search terms.1 With some pages viewed more than 160,000 times 
per day, partisan sites appear to be effective in reaching adolescents and 
young adults. In a recent study, 24 percent of college students used the 
Internet to obtain information on illicit substances, and 27 percent of 
Internet-using college students reported that Internet use increased the 
likelihood that they would use drugs.2

The popularity of partisan Web sites may arise from their plausible 
descriptions of the preparation, dose, administration, and psychoactive 
effects of drugs (Table 1). Partisan sites also offer recommendations for 
management of the adverse effects of illicit drugs. As one partisan site 
says, "it is up to the drug user to stay out of [the physician's] hands."11 
To evaluate the quality of such information, we conducted a survey of seven 
partisan Web sites. With high interobserver reliability (kappa=0.81) 
between experts unaware of the source of the information, we found that 
every partisan site made potentially harmful recommendations for the 
management of the adverse effects of illicit drugs. Information from 
partisan sites has been linked to adverse outcomes: some partisan sites 
have described their own role in the deaths of drug users and some have 
been implicated in poisoning from 1,4-butanediol.12,13

Table 1. Features of Partisan Web Sites as of May 24, 2001. See URL:

Unfortunately, Internet-based efforts to prevent drug use may not deflect 
visitors from partisan Web sites. We performed five separate searches using 
identical key words ("GHB" [[]-hydroxybutyric acid], "ecstasy" 
[methylenedioxymethamphetamine or MDMA], and "psychedelic mushrooms") over 
a period of 10 months. Our first two searches listed 8 partisan and 2 
federal antidrug Web sites in the top 10 results. The third search 
identified nine partisan sites and one federal site, whereas the final two 
searches identified eight partisan and no federal sites. In all searches, 
antidrug sites from the federal government failed to appear as often as the 
partisan sites, which dominate the search results. Moreover, sites of the 
Federal Website Initiative, part of a billion-dollar multimedia program for 
the prevention of drug abuse, did not appear in any of the search results. 
These data suggest that the U.S. government, despite extensive and costly 
efforts, currently does not provide effective alternative sources of 
information about drugs on the Web, where partisan sites still get the 
attention of both search engines and users.

Edward W. Boyer, M.D., Ph.D. Michael Shannon, M.D., M.P.H. Patricia L. 
Hibberd, M.D., Ph.D. Children's Hospital Boston, MA 02115


1) Nelson LS. A guide to clinical toxicology resources available on the 
Internet: drugs of abuse. J Toxicol Clin Toxicol 2000;38:85-86.

2) Wax P, Reynolds N. Just a click away: student Internet surfing for 
recreational drug information. J Toxicol Clin Toxicol 2000;38:531-531.abstract

3) Mueller PD, Korey WS. Death by "ecstasy": the serotonin syndrome? Ann 
Emerg Med 1998;32:377-380.[Medline]

4) Toxic Exposure Surveillance System. Massachusetts Poison Control Center 
Data, 2000. Am J Emerg Med (in press).

5) Boyer EW, Quang L, Woolf A, Shannon M, Magnani B. Dextromethorphan and 
ecstasy pills. JAMA 2001;285:409-410.

6) Harrington RD, Woodward JA, Hooton TM, Horn JR. Life-threatening 
interactions between HIV-1 protease inhibitors and the illicit drugs MDMA 
and []-hydroxybutyrate. Arch Intern Med 1999;159:2221-2224.[Medline]

7) O'Connor A, Cluroe A, Couch R, Galler L, Lawrence J, Synek B. Death from 
hyponatraemia: induced cerebral oedema associated with MDMA ("Ecstasy") 
use. N Z Med J 1999;112:255-256.[Medline]

8) Zimmerman HJ. Chemical hepatic injury. In: Haddad LM, Shannon MW, 
Winchester JF, eds. Clinical management of poisoning and drug overdose. 3rd 
ed. Philadelphia: W.B. Saunders, 1998:149-74.

9) Osborn HH. Sedative-hypnotic agents. In: Goldfrank LR, ed. Goldfrank's 
toxicologic emergencies. 6th ed. Stamford, Conn.: Appleton & Lange, 

10) Dyer JE, Roth B, Hyma BA. GHB withdrawal syndrome: eight cases. J 
Toxicol Clin Toxicol 1999;37:650-650.abstract

11) Cohn M. GHB mini FAQ. 1998. ( [Web site may not 
be currently available.])

12) Second reported 2C-T-7 death. Erowid, 2001. (Accessed July 24, 2001, at

13) Zvosec DL, Smith SW, McCutcheon JR, Spillane J, Hall BJ, Peacock EA. 
Adverse events, including death, associated with the use of 1,4-butanediol. 
N Engl J Med 2001;344:87-94.
- ---
MAP posted-by: Jo-D